reVoice

Riva Capellari

[email protected]

Located in Brookside in the heart of Kansas City


Sign up for Newsletter
Sign up for Newsletter

Old Man Winter

The long Holiday Season and old man winter are fast approaching bringing with them sniffles, coughs, sore throats and stuffy noses. We pack our medicine cabinets full with all kinds of cold remedies in hopes of keeping the worst at bay.

The voice suffers from all these respiratory ailments, but it can also be negatively affected by the medicines we take to cure them.

Decongestants are popular because they “unstuff” our noses by shrinking our mucous membranes and decreasing secretion                 production. However, this comes at the expense of drying out our vocal fold tissues, making it more difficult to phonate which can result in more forced speaking or singing, possibly injuring vocal fold tissue. The expectorant, guaifenesin, found in some decongestants, thins and increases secretions countering some of this drying. And of course staying properly hydrated will also keep the vocal folds supple and easier to use.

Vitamin C is commonly taken to prevent colds or at least shorten their duration, but consuming excessive amounts will also dry out tissue similar to that of antihistamines. It is wise to limit high dosages of vitamin C to just the onset of a cold.

The holidays are also a time of overindulging in rich and spicy foods at all hours. Gastroesophageal reflux (GERD), a common condition in many people, is aggravated by  irregular eating and sleeping habits that can persist during the holidays.  Reflux can also cause chronic laryngitis so attention to the causes and treatment of GERD should be given.

Sore throats? Although tempting to numb our pain with topical anesthetics found in many cough drops, eliminating the soreness, but not the cause, can create a false sense of “wellness”, making it easier to overuse the voice and cause further injury.

NSAIDS (non-steroidal anti-inflammatory drugs) for those late night, one-too-many celebrations, contain aspirin and ibuprofen. These coagulants or blood thinners, can increase the risk of vocal hemorrhage if the voice is used TOO LOUDLY over a period of time while on high amounts of NSAIDs.

So stay healthy as we enter into this upcoming hectic time of year. If you choose to self-medicate, make smart decisions for your body and your voice!

Leave a Reply

You can use these HTML tags

<a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>